ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Emergency: requires immediate attention
Drug-induced muscle spasm
Print
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Drug-induced muscle spasm

Print Images (1)
Contributors: Richard L. Barbano MD, PhD
Other Resources UpToDate PubMed

Synopsis

Drug-induced muscle spasm (DIMS) includes several somewhat overlapping concepts of true spasm, cramps, and dystonia. Spasms are involuntary muscle contractions. When prolonged and painful, they are often termed cramps. Acute dystonia is the most serious of the three concepts and may involve the limbs, trunk, face, or neck, resulting in often-painful postures. When acute dystonic reactions affect the neck region, difficulty swallowing or speaking can ensue. DIMSs often occur at drug initiation or with a rapid increase in dose.

Many medications have been associated with muscle spasms and cramps (see Drug Reaction Data below).
  • Acute dystonic reactions are most commonly caused by neuroleptics, especially high-potency neuroleptics, but also antiemetics. The pathophysiology is most often linked with blockage of dopamine receptors.
  • Diuretics may cause muscle spasm through dehydration or an electrolyte imbalance, especially hypokalemia, hypocalcemia, or hypomagnesemia.
  • Muscle spasm can accompany myopathy, which has been associated with numerous medication classes including antimalarials and lipid-lowering agents.
Dehydration, muscle fatigue, magnesium or potassium deficiency, or an underlying neuropathy may predispose to worsening DIMS. Other risk factors for acute dystonia include young age and male sex.

Codes

ICD10CM:
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
45352006 – Spasm

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Conversion disorder – Look for inconsistencies on examination with distraction.
  • Hypocalcemia – May cause trismus and carpal-pedal spasms.
  • Catatonia – Accompanied by mental status changes.
  • Seizures – May involve mouth movements, but these are rarely as static as in DIMS.
  • Myalgias
  • Myositis (eg, viral myositis)
  • Painful neuropathies – Patients may have accompanying sensory loss.
  • Alcohol use disorder – Can induce a painful myopathy.
  • Amyotrophic lateral sclerosis (ALS)
  • Myopathies – Look for weakness.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 11/20/2017
Last Updated: 06/15/2018
Copyright © 2019 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Drug-induced muscle spasm
Print 1 Images
Drug-induced muscle spasm : Muscle spasm
Copyright © 2019 VisualDx®. All rights reserved.